Forums Home

Lived Experience Forum

Acceptance, connection, support. Share the journey.

Safe, anonymous discussion for people living with mental illness, moderated 24/7 by mental health professionals.

Read the community guidelines
cancel
Showing results for 
Search instead for 
Did you mean: 

Looking after ourselves

Highlighted
Senior Contributor

Weight gain on medication

I have gained a lot of weight due to the medication I am on, anti psychotics and anti depressants. I try to go to the gym and watch my weight but I am not that successful with either. 

 

It's making me feel really depressed and I hate being this heavy. 

 

Has anyone managed to lose weight on anti psychotics? I am close to 100 kgs and I feel like crying from the depression of it. 

9 REPLIES 9

Re: Weight gain on medication

@Lilyq Hi Lilyq as you know I am very interested in this topic because like you I am super upset about it...... hopefully someone will come forward with some positive feedback.

Re: Weight gain on medication

hi @Lilyq
i have had some horrible weight gain from my medications as well. the only solution i found was to go off them unfortunatly.
managing weight can be really ticky on your own esp when your unmotivated, maybe you could hire a personal trainer? they can help you keep your goals, loose weight, eat healthy and help with some exercises too.

Re: Weight gain on medication

Good evening @Lilyq, I certainly can sympathize with you. The weight gain does nothing for your self-esteem. I doubled my weight in the first year of taking one particular anti psychotic. After ten years of being on this drug and thinking that I was on my way to an early grave from obesity, I was advised by my GP that I should start to titrate off it after many attempts of calorie  controlled diet failures. I had metabolic  syndrome as a result of taking this drug for so many years. I was on  a fairly high dose of this drug and titrated 25mg a month. At first I didn't  notice any difference but then on the fifth month of my withdrawal I started to get really scary heart palpitations. It felt like my heart was going to pop out of my chest cavity. I started not being able to sleep and started to get anxious about things that wouldn't  normally bother me. I knew I was on the road for a psychotic episode and that was terrifying after years of being stable. I basically decided that there was a greater risk of me maybe dying through some uncontrolled episode than me being fat. So I can  live with the fact that I need this medication to stay alive and I just make sure I get plenty of outdoor exercise.

Re: Weight gain on medication

Re: Weight gain on medication

I have been on antipsychotics since 2003, and I have gained a lot of weight since then.  At the moment, I am on two antipsychotics, a mood stabiliser, an antidepressant, a heart medication, a thyroid medication, a bladder medication, and a diabetic medication.
 
 
I really, really hate the mental health system because I have been "stable" for 6 and a half years now, and they still don't want to reduce my meds at all!  I am sick of being a big, fat lump of a person.  I exercise nearly everyday, and I am watching what I eat, but nothing ever seems to work for weight loss.
 

Sometimes, I just feel like I am going to die way earlier than everyone else because of the medications that I take.  I hate it I hate it I hate it all! Smiley Sad

 

>

Re: Weight gain on medication

Hi @soppykat 

 

I don't think I have seen you around - so just wanted to say welcome! So sorry to hear about the struggles with medication. It can be so tough when we have to deal with multiple medications and the layers of side effects that brings. 

 

Sounds tricky that your unable to reduce, but it is important to work with medical professionals around that. Have you expressed your desire to reduce at all? Do you work with other mental health professionals at all, like a therapist or counsellor that could help?

 

Just reminding all that while we are definately all here to support each other in the processes and experiences around medications, it's important that specific advice around medication is left for GP's/medical professionals - it's such a personal experience to work out isn't it!?

 

Feeling for you @soppykat and glad you have reached out here ✨

Re: Weight gain on medication

Hi @Lauz ,

 

I have been through the rigmarole of doctors, psychiatrists, etc etc.  I just guess I have to put up taking all my medications each day.

 

Thank you for caring though - you are nice Smiley Happy

Re: Weight gain on medication

Hi @soppykat , I think a lot of people struggle with this.  I've only been on meds for just over a  year and the results with my weight have been frightening.  Nothing I've done has really worked up untill now.  I'm coming off my meds with doctors help, but, its a slower process than I would like or am comfortable with.  

 

Maybe you can try another GP?  That didn't work for Me.  You should be able to at least look at reducing the meds if you have been stable for so long.  

 

Take care

Re: Weight gain on medication

hello @soppykat 

i take 8 medications a day for all mine , it is hard when you need to takes these meds

all my specialist say i am stable at the moment

I talked about my weight -- now i see 2 dieticians to help me

Hello @Calmblueocean , @Lilyq , @Gazza75 

Re: Weight gain on medication

Really feel for you too. 

For urgent assistance, call: